Alert archive / Maine / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 79, NWS Caribou, ME

September 3, 2013Aroostook County, Penobscot County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Sep 3, 2013, 6:20 PM EDT for Aroostook County, Penobscot County, Maine. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 3, 2013, 6:20 PM EDT (22:20 UTC)
Expired
Sep 3, 2013, 7:15 PM EDT
In force
55 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon

Counties Aroostook County, ME, Penobscot County, ME

The radar

The Caribou radar (KCBW), 63 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 10.3 hours before the alert went out and 497 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2013-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 150 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2013-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
150 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
609 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 3:40 PM EDT, 2 hours 40 minutes earlier.

Area forecast discussion, Sep 3, 3:40 PM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
340 PM EDT TUE SEP 3 2013

.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION TONIGHT. A SECOND COLD FRONT
WILL CROSS THE REGION LATE WEDNESDAY AND WEDNESDAY NIGHT...WHILE
WEAK LOW PRESSURE TRACKS EASTWARD ALONG THIS FRONT. STRONG
CANADIAN HIGH PRESSURE WILL FOLLOW BEHIND THIS FRONT FOR THE END
OF THE WEEK.
&&

.NEAR TERM /THROUGH WEDNESDAY/...
THUNDERSTORMS ARE NOW STARTING TO FIRE ALONG THE FRONTAL BOUNDARY
IN PISCATAQUIS COUNTY AND WILL MOVE NE INTO THE EASTERN HALF OF
AROOSTOOK AND PENOBSCOT COUNTIES DURING THE LATE AFTERNOON AND
EVENING. THE ENTRANCE REGION TO A STRONG UPPER JET IS NOW ENTERING
THE AREA. DEW POINTS IN THE UPPER 60S AND SOME CLEARING JUST AHEAD
OF THE FRONT HAS ALLOWED TEMPERATURES TO REACH THE MID TO UPPER
70S...RESULTING IN SBCAPE VALUES OVER 1000 J/KG. THESE FACTORS
ALONG WITH STRONG SHEAR LEADS TO THE THREAT OF A FEW STRONG
STORMS. WILL MAINTAIN ENHANCED WORDING FOR GUSTY WINDS...SMALL
HAIL AND HEAVY RAINFALL THROUGH ABOUT 9 PM THIS EVENING ALONG THE
FRONTAL BOUNDARY. WINDS ARE THE PRIMARY THREAT WITH THE STRONGER
STORMS. THESE STORMS WILL MOVE OUT OF THE AREA BY LATE THIS
EVENING.

WITH THE COLD FRONT TO THE EAST OF THE FORECAST AREA...DRIER AIR
WILL ADVECT INTO THE AREA WITH DEW POINTS DROPPING BACK INTO THE
50S FOR WEDNESDAY. LOWS TONIGHT WILL BE IN THE MID TO UPPER 50S.
SOME FOG IS EXPECTED IN COASTAL WASHINGTON COUNTY TONIGHT. SOME
MORNING CLOUDS ARE EXPECTED TOWARDS VAN BUREN AND PRESQUE
ISLE...BUT ELSEWHERE SUNSHINE IS EXPECTED UNTIL LATER IN THE DAY
WHEN ANOTHER COLD FRONT ARRIVES IN THE ALLAGASH AND SPREADS CLOUDS
ACROSS THE CROWN OF MAINE. HIGHS ON WEDNESDAY WILL RANGE FROM THE
LOW 70S NORTH TO UPPER 70S FOR BANGOR AND DOWN EAST.
&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
MOST MODELS INDICATE A WEAK WV DEVELOPING ALG THE SECONDARY COLD
FRONT OVR N CNTRL NEW ENG LATE WED NGT SLIDING E INTO THE NRN GULF
OF ME JUST S OF EASTPORT BY 12Z THU. A RELATIVELY NARROW BAND OF
OVRRNG RNFL FORMS JUST N OF THIS FEATURE FOR MSLY CNTRL AND
DOWNEAST PTNS OF THE FA...WHICH IS BEING SUPPORTED BY A FAIRLY
VIGOROUS UPPER LVL S/WV MOVG EWRD FROM S CNTRL CAN. RNFL...WHICH
SHOULD BE LGT TO MDT WITH TOP END AMTS BETWEEN 0.25 TO 0.50 INCHES
N OF THE IMMEDIATE COAST...SHOULD TAPER OFF TO SCT SHWRS FROM W TO
E OVR THE SRN HLF OF THE FA BY THU AFTN AND THEN END WITH CLRG
SKIES FOR ALL BY THU NGT. WITH THE LLVL COLD ADVCN...CLDNSS AND
IN SOME CASES...RNFL...HI TEMPS THU WILL BE SIG COOLER FOR THE FA
AND BLO NORMAL FOR THIS TM OF SEASON.

ALTHOUGH NOT A PERFECT SET-UP FOR RADIATIONAL COOLING AS THE SFC
HI WILL REMAIN WSW OF THE FA...ENOUGH RIDGING FROM WSW TO ENE
ACROSS THE FA SHOULD ALLOW FOR DECOUPLING OF WINDS OVR SPCLY THE
WRN VLYS...RESULTING IN A POTENTIAL FREEZE FOR NW ZONES LATE THU
NGT INTO FRI MORN. A LITTLE TO ERLY FOR ANY FRZ WATCHES FOR THIS
PTN OF THE FA ATTM...BUT WE INCREASED FROST WORDING FROM PATCHY
TO AREAS FOR THIS TM PD. IN ADDITION WITH COOL MORN LOWS ERLY
FRI...AIR IN CONTACT WITH WARMER RVR WATERS WILL RESULT IN PATCHY
RVR FOG.

FRI SHOULD BE FAIR WITH SOME RECOVERY FOR HI TEMPS...ALBEIT STILL
A FEW DEG BLO NORMAL.
&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
ANOTHER S/WV FROM S CNTRL CAN ALG WITH LOW TO MID LVL WARM ADVCN
WILL RESULT IN INCREASING CLDNSS FRI NGT ALG WITH A CHC OF SHWRS
WORKING FROM THE FAR NW LATE FRI NGT TO AS FAR S AS CNTRL PTNS OF
THE FA ON SAT. DESPITE THE PRESENCE OF CLDNSS AND SCT SHWRS...THERE
SHOULD BE AT LEAST SOME SUNSHINE FOR TEMPS TO REACH WELL INTO THE
60S N TO LOWER 70S SOUTH.

WHATS LEFT OF THIS SHWR BAND SHOULD THEN MOVE E INTO THE CAN
MARITIMES SAT NGT AS ANOTHER S/WV FROM CNTRL CAN BRINGS A COLD
FRONT WITH ANOTHER BATCH OF FALL LIKE AIR FOR SUN INTO MON...WITH
FAIR CONDITIONS AND BLO NORMAL HI TEMPS AND PERHAPS FROSTS AND
FREEZES FOR EITHER OR...OR PERHAPS BOTH SUN NGT AND MON NGT.
TMG AND PSN OF THE SFC HI DURG THIS TM FRAME MAKES IT NOT WORTH
ADVERTISING FROST ATTM... BUT THE POTENTIAL IS THERE...AND WE WILL
LIKELY BE CONCERNED AND MORE PRECISE WITH FROST/FREEZE POTENTIAL
AS WE GET CLOSER TO THIS PD.
&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
NEAR TERM: EXPECT MVFR CIGS THIS AFTERNOON LIFTING TO PREDOMINANT
VFR CONDITIONS OUTSIDE OF THUNDERSTORMS. THUNDERSTORMS WITH TOPS
TO FL350 ARE EXPECTED TO IMPACT MOSTLY HUL...PQI AND CAR THIS
EVENING. IFR CIGS ARE EXPECTED TO RETURN FOR BHB AND BGR THIS
EVENING BEFORE DRY AIR ARRIVES AND PUSHES THE CLOUDS EAST. A FEW
HOURS OF MVFR CIGS ARE POSSIBLE WEDNESDAY MORNING NORTH OF HUL.

SHORT TERM: VFR ALL SITES XPCTD THRU SUN...XCPT A BRIEF PD OF
MVFR IN SHWRS POSSIBLE LATE WED NGT INTO ERLY THU MORN KHUL SWRD
TO THE COAST.
&&

.MARINE...
NEAR TERM: FOG WILL DISSIPATE BY WEDNESDAY MORNING AS DRIER SW
WINDS ARRIVE FOR WEDNESDAY.

SHORT TO LONG TERM: NO DEFINITIVE PD OF SCA HDLNS XPCTD FOR THIS
UPDATE. WENT WITH A BLEND OF WW3 AND SWAN NAM FOR WV HTS... WITH
WV HTS LOWERED ALG THE IMMEDIATE COAST FROM HIER OPEN WATER WV HTS.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.
&&

NEAR TERM...MCW
SHORT TERM...VJN
LONG TERM...VJN
AVIATION...MCW/VJN
MARINE...MCW/VJN
Hazardous weather outlook, Sep 3, 3:45 AM EDT, 14 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
345 AM EDT TUE SEP 3 2013

MEZ001>006-010-011-015-031-032-040745-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
345 AM EDT TUE SEP 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TODAY AND TONIGHT.

STRONG THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY INTO
THE EVENING. SOME STORMS WILL HAVE GUSTY WINDS AND SMALL HAIL. THE
BEST THREAT FOR THE STRONGER STORMS IS NORTH AND WEST OF
INTERSTATE 95.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ016-017-029-030-040745-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-
345 AM EDT TUE SEP 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-040745-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
345 AM EDT TUE SEP 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 3, 4:25 PM EDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
425 PM EDT TUE SEP 3 2013

MEZ002-004>006-010-011-031-032130-
NORTHEAST AROOSTOOK-NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-
SOUTHEAST AROOSTOOK-CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-
SOUTHERN PISCATAQUIS-
INCLUDING THE CITIES OF...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL...BAXTER ST PARK...CHAMBERLAIN LAKE...CHURCHILL DAM...
MOUNT KATAHDIN...MILLINOCKET...EAST MILLINOCKET...PATTEN...
MEDWAY...HOULTON...HODGDON...SHERMAN...SMYRNA MILLS...
GREENVILLE...MONSON...BLANCHARD...LINCOLN...HOWLAND...
SPRINGFIELD...DOVER-FOXCROFT...MILO...GUILFORD
425 PM EDT TUE SEP 3 2013

SHOWERS AND THUNDERSTORMS ALONG A LINE FROM GREENVILLE TO
CARIBOU. THESE THUNDERSTORMS WILL PRODUCE GUSTY WINDS ALONG WITH
SMALL HAIL AND HEAVY DOWNPOURS. THOUGH THERE IS NOT A WIDESPREAD THREAT
OF SEVERE THUNDERSTORMS...THEY ARE POSSIBLE. THE THUNDERSTORMS ARE
MOVING FROM SOUTHWEST TO NORTHEAST.

NORTON

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 5:14 PM EDTSevere Thunderstorm WarningCARPiscataquis46 min
Sep 3, 5:50 PM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis40 min
Sep 3, 6:26 PM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis64 min

Nearby

Severe Thunderstorm Warnings in Maine, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.